Comtan increasing off times

Just started taking Comtan (along with usual sinemet) and find my off-times are drastically increased so that there's very little on-time. Didn't expect Comtan to have the opposite effect of what it's supposed to do. Also more foot dystonia (cramping) forcing me to walk on the outside edge--OUCH. And more dizziness and fatigue. None of the digestive side effects. Anyone else with similar Comtan side effects? We're all different!!

On another note related to off times: Has anyone tried taking Tums (antacid) to help with delayed stomach empyting and therefore getting delayed or reduced on time with sinemet?

I take sinemet 5 times a day ER and IR 25/100 for a total of 10 per day. It's the only PD med that's really worked for me. Have taken it for most of the 13 years I've been diagnosed--gradually increasing over those years. Have been able to continue skiing and riding motorcycle. Now the unpredictableness of these off times is preventing me from even driving at times.

6 Replies

  • Hi Dylpup, I found your post very interesting, primarily because I have just started my 14th year with "the beast" so I guess we have similar challenges. I have not heard of the Comtan effect you are suffering with but I was moved off Sinemet to Stalevo (which equates to adding Comtan to the Sinemet) last summer but have never enjoyed the good times as with Sinemet. I also take (as before) Azilect, Requip and Amantadine. What I have had to resort to is taking half a dispersible Madopar before the Stalevo and that gives me some On time (3 hours max).

    I am thinking of going back to Sinemet.

    I too don't do much driving now either - only local trips. I train most days - 3 times a week with a Personal Taine for intense weight training and daily sessions on the Treadmill trying to teach my brain to use a different pathway to achieve a better walking gait to avid the freezing and falling I have suffered with this past 18 months (my Partner's idea and she supervises my sessions. I have to say that the early results have been fantastic with a number o friends saying how well I am walking now (but I still have to concentrate)

    I take Laxido powders 3 times daily but still get problems with my system not being cleared when I take the meds with the consequent reduced efficacy of the meds. Do you find the Tums effective?

    Kind regards

  • Dylpup,

    You're right, that's unexpected.

    It's time consuming to get the data, but my advice is to draw graphs of your response over the course of a dose, both with and without Comtan.

    Do 10 training tests to get used to the measurement tool, and throw away the results. Then, 30 minutes before your first dose of the day take the test, and repeat every 10 minutes for the next 3 hours.

    On the issue of digestion, I find that if I take Movicol with my Stalevo, I get a slightly better response.


  • Only been taking sinemet plus 100mg+25+mg for two years, not sure what the on/ off cycle means, I would like more energy especially walking, do you think I am

    taking enough medication ?. Any help appreciated.

  • Hi Dylpup.. I myself have tried most of the medications for pd over the last 6 years but found sinemet to be the most effective with the least side effects.. I was taking 6 sinemet plus a day 25/100 & a half sinemet cr 25/100 morning & night.. I was quite happy plodding along with that still working fulltime as a postman & looking after my children aged 12 & 16 until i developed a problem with my ankle... Ive had aches & pains in my right ankle for the past 2 years on & off but put it down to wear & tear.. In january i went over on my ankle & it was swollen but managed to walk it off but did it again in april... But this time i was in so much pain i went & had it x rayed... Cut along story short nothing was found & my GP treated me for Gout gave me a 5 day course of steroids to clear it up & took blood tests... which later showed up Rheumatoid artharitus.. Since i took the steroids my (off time) has increased to the point where my (on time) had reduced to 2 1/2 to 3 hours... So my neurologist said to take the sinemet every 3 hours But i am finding even thats not enough now.. Ive spoke to my neurolgist who said i am running out off options now & has since put me forward for DBS.. Will keep you informed as to how it goes....

  • Oh wow are we in the same boat -- and THANKS for the Comtan warning!! I was just about to try it. Know anything about Rytary? Have you tried a dopamine agonist (Mirapex or Requip)? Do you have dyskinesia at such a high sinemet dose? TUMS will mos def adversely affect sinemet -- i suggest you call your/a pharmacist to explain this one but that may be at the root of the COMTAN problem for all we know. I also have delayed motility -- best thing is to take med one hour after and at least 2 hours before eating + don't eat much+ save the protein for late in the day. Hope something in here helps.

  • Sorry - I'm in the boat with DYLPUP - didn't make that clear.

You may also like...